July  2020, 19(7): 3723-3734. doi: 10.3934/cpaa.2020164

Symmetry of positive solutions to fractional equations in bounded domains and unbounded cylinders

Department of Mathematical Sciences, Yeshiva University, New York, NY, 10033, USA

Received  September 2019 Revised  January 2020 Published  April 2020

The aim of this paper is to study symmetry and monotonicity for positive solutions to fractional equations. We first consider the following problems in bounded domains in the sense of distributions
$ \begin{equation*} \begin{cases} (-\Delta)^su = \frac{g(u)}{|x|^{2s}}+f(x,u)\ \ \ &\mbox{in}\ \Omega,\\ u>0\ \ \ \ \ \ \ \ \ \ \ &\mbox{in}\ \Omega,\\ u = 0\ \ \ \ \ \ \ \ \ \ \ &\mbox{in}\ \mathbb R^n\setminus\Omega, \end{cases} \end{equation*} $
where
$ n>2s $
,
$ 0<s<1 $
. We prove that all positive solutions are radically symmetric about the origin. Compare to results in [1], we use a completely different method under the weaker conditions in
$ f $
. Next we consider a problem in infinite cylinders. We establish the symmetry and monotonicity of positive solutions by using the method of moving planes. This result can be seen as the nonlocal counterparts of [3].
Citation: Yunyun Hu. Symmetry of positive solutions to fractional equations in bounded domains and unbounded cylinders. Communications on Pure and Applied Analysis, 2020, 19 (7) : 3723-3734. doi: 10.3934/cpaa.2020164
References:
[1]

B. BarriosL. Montoro and B. Sciunzi, On the moving plane method for nonlocal problems in bounded domains, J. Anal. Math., 135 (2018), 37-57.  doi: 10.1007/s11854-018-0031-1.

[2]

H. Berestycki, L. Caffarelli and L. Nirenberg, Symmetry for elliptic equations in a half space, in Boundary Value Problems for Partial Differential Equations and Applications (ed. J. L. Lions et al.), Masson, Paris, (1993), 27–42.

[3]

H. BerestyckiL. Caffarelli and L. Nirenberg, Inequalities for second-order elliptic equations with applications to unbounded domains I., Duke Math. J., 81 (1996), 467-494.  doi: 10.1215/S0012-7094-96-08117-X.

[4]

H. BerestyckiL. Caffarelli and L. Nirenberg, Monotonicity for elliptic equations in an unbounded Lipschitz domain, Commun. Pure Appl. Math., 50 (1997), 1089-1111.  doi: 10.1002/(SICI)1097-0312(199711)50:11<1089::AID-CPA2>3.0.CO;2-6.

[5]

H. BerestyckiL. Caffarelli and L. Nirenberg, Further qualitative properties for elliptic equations in unbounded domains, Ann. Scuola Norm. Super. Pisa-Cl. Sci., 25 (1997), 69-94. 

[6]

L. Caffarelli and L. Silvestre, An extension problem related to the fractional Laplacian, Commun. Partial Differ. Equ., 32 (2007), 1245-1260.  doi: 10.1080/03605300600987306.

[7]

W. Chen and Y. Hu, Monotonicity of positive solutions for nonlocal problems in unbounded domains, J. Func. Anal. (2019), submitted to.

[8]

W. Chen and C. Li, Maximum principles for the fractional p-Laplacian and symmetry of solutions, Adv. Math., 335 (2018), 735-758.  doi: 10.1016/j.aim.2018.07.016.

[9]

W. Chen, C. Li and G. Li, Maximum principles for a fully nonlinear fractional order equation and symmetry of solutions, Calc. Var. Partial Differ. Equ., 56 (2017), Art. 29, 18 pp. doi: 10.1007/s00526-017-1110-3.

[10]

W. ChenC. Li and Y. Li, A direct method of moving planes for the fractional Laplacian, Adv. Math., 308 (2017), 404-437.  doi: 10.1016/j.aim.2016.11.038.

[11]

W. ChenC. Li and B. Ou, Qualitative properties of solutions for an integral equation, Discrete Contin. Dyn. Syst., 12 (2005), 347-354.  doi: 10.3934/dcds.2005.12.347.

[12]

W. ChenC. Li and B. Ou, Classification of solutions for an integral equation, Commun. Pure Appl. Math., 59 (2006), 330-343.  doi: 10.1002/cpa.20116.

[13]

S. Dipierro, L. Montoro, I. Peral and B. Sciunzi, Qualitative properties of positive solutions to nonlocal critical problems involving the Hardy-Leray potential, Calc. Var. Partial Differ. Equ., 55 (2016), Art. 99. doi: 10.1007/s00526-016-1032-5.

[14]

C. LiL. Wu and H. Xu, Maximum principle and B$\hat{o}$cher type theorem, Proc. Natl. Acad. Sci. USA, 115 (27), 6976-6979.  doi: 10.1073/pnas.1804225115.

[15]

L. Silvestre, Regularity of the obstacle problem for a fractional power of the Laplace operator, Commun. Pure Appl. Math., 60 (2007), 67-112.  doi: 10.1002/cpa.20153.

show all references

References:
[1]

B. BarriosL. Montoro and B. Sciunzi, On the moving plane method for nonlocal problems in bounded domains, J. Anal. Math., 135 (2018), 37-57.  doi: 10.1007/s11854-018-0031-1.

[2]

H. Berestycki, L. Caffarelli and L. Nirenberg, Symmetry for elliptic equations in a half space, in Boundary Value Problems for Partial Differential Equations and Applications (ed. J. L. Lions et al.), Masson, Paris, (1993), 27–42.

[3]

H. BerestyckiL. Caffarelli and L. Nirenberg, Inequalities for second-order elliptic equations with applications to unbounded domains I., Duke Math. J., 81 (1996), 467-494.  doi: 10.1215/S0012-7094-96-08117-X.

[4]

H. BerestyckiL. Caffarelli and L. Nirenberg, Monotonicity for elliptic equations in an unbounded Lipschitz domain, Commun. Pure Appl. Math., 50 (1997), 1089-1111.  doi: 10.1002/(SICI)1097-0312(199711)50:11<1089::AID-CPA2>3.0.CO;2-6.

[5]

H. BerestyckiL. Caffarelli and L. Nirenberg, Further qualitative properties for elliptic equations in unbounded domains, Ann. Scuola Norm. Super. Pisa-Cl. Sci., 25 (1997), 69-94. 

[6]

L. Caffarelli and L. Silvestre, An extension problem related to the fractional Laplacian, Commun. Partial Differ. Equ., 32 (2007), 1245-1260.  doi: 10.1080/03605300600987306.

[7]

W. Chen and Y. Hu, Monotonicity of positive solutions for nonlocal problems in unbounded domains, J. Func. Anal. (2019), submitted to.

[8]

W. Chen and C. Li, Maximum principles for the fractional p-Laplacian and symmetry of solutions, Adv. Math., 335 (2018), 735-758.  doi: 10.1016/j.aim.2018.07.016.

[9]

W. Chen, C. Li and G. Li, Maximum principles for a fully nonlinear fractional order equation and symmetry of solutions, Calc. Var. Partial Differ. Equ., 56 (2017), Art. 29, 18 pp. doi: 10.1007/s00526-017-1110-3.

[10]

W. ChenC. Li and Y. Li, A direct method of moving planes for the fractional Laplacian, Adv. Math., 308 (2017), 404-437.  doi: 10.1016/j.aim.2016.11.038.

[11]

W. ChenC. Li and B. Ou, Qualitative properties of solutions for an integral equation, Discrete Contin. Dyn. Syst., 12 (2005), 347-354.  doi: 10.3934/dcds.2005.12.347.

[12]

W. ChenC. Li and B. Ou, Classification of solutions for an integral equation, Commun. Pure Appl. Math., 59 (2006), 330-343.  doi: 10.1002/cpa.20116.

[13]

S. Dipierro, L. Montoro, I. Peral and B. Sciunzi, Qualitative properties of positive solutions to nonlocal critical problems involving the Hardy-Leray potential, Calc. Var. Partial Differ. Equ., 55 (2016), Art. 99. doi: 10.1007/s00526-016-1032-5.

[14]

C. LiL. Wu and H. Xu, Maximum principle and B$\hat{o}$cher type theorem, Proc. Natl. Acad. Sci. USA, 115 (27), 6976-6979.  doi: 10.1073/pnas.1804225115.

[15]

L. Silvestre, Regularity of the obstacle problem for a fractional power of the Laplace operator, Commun. Pure Appl. Math., 60 (2007), 67-112.  doi: 10.1002/cpa.20153.

[1]

Tingzhi Cheng. Monotonicity and symmetry of solutions to fractional Laplacian equation. Discrete and Continuous Dynamical Systems, 2017, 37 (7) : 3587-3599. doi: 10.3934/dcds.2017154

[2]

Lizhi Zhang. Symmetry of solutions to semilinear equations involving the fractional laplacian. Communications on Pure and Applied Analysis, 2015, 14 (6) : 2393-2409. doi: 10.3934/cpaa.2015.14.2393

[3]

Meixia Dou. A direct method of moving planes for fractional Laplacian equations in the unit ball. Communications on Pure and Applied Analysis, 2016, 15 (5) : 1797-1807. doi: 10.3934/cpaa.2016015

[4]

Ran Zhuo, Wenxiong Chen, Xuewei Cui, Zixia Yuan. Symmetry and non-existence of solutions for a nonlinear system involving the fractional Laplacian. Discrete and Continuous Dynamical Systems, 2016, 36 (2) : 1125-1141. doi: 10.3934/dcds.2016.36.1125

[5]

Leyun Wu, Pengcheng Niu. Symmetry and nonexistence of positive solutions to fractional p-Laplacian equations. Discrete and Continuous Dynamical Systems, 2019, 39 (3) : 1573-1583. doi: 10.3934/dcds.2019069

[6]

Ran Zhuo, Yan Li. Nonexistence and symmetry of solutions for Schrödinger systems involving fractional Laplacian. Discrete and Continuous Dynamical Systems, 2019, 39 (3) : 1595-1611. doi: 10.3934/dcds.2019071

[7]

Lingwei Ma, Zhenqiu Zhang. Monotonicity for fractional Laplacian systems in unbounded Lipschitz domains. Discrete and Continuous Dynamical Systems, 2021, 41 (2) : 537-552. doi: 10.3934/dcds.2020268

[8]

Meng Qu, Ping Li, Liu Yang. Symmetry and monotonicity of solutions for the fully nonlinear nonlocal equation. Communications on Pure and Applied Analysis, 2020, 19 (3) : 1337-1349. doi: 10.3934/cpaa.2020065

[9]

Zhigang Wu, Hao Xu. Symmetry properties in systems of fractional Laplacian equations. Discrete and Continuous Dynamical Systems, 2019, 39 (3) : 1559-1571. doi: 10.3934/dcds.2019068

[10]

Phuong Le. Symmetry of singular solutions for a weighted Choquard equation involving the fractional $ p $-Laplacian. Communications on Pure and Applied Analysis, 2020, 19 (1) : 527-539. doi: 10.3934/cpaa.2020026

[11]

Xueying Chen, Guanfeng Li, Sijia Bao. Symmetry and monotonicity of positive solutions for a class of general pseudo-relativistic systems. Communications on Pure and Applied Analysis, 2022, 21 (5) : 1755-1772. doi: 10.3934/cpaa.2022045

[12]

Vladimir Georgiev, Koichi Taniguchi. On fractional Leibniz rule for Dirichlet Laplacian in exterior domain. Discrete and Continuous Dynamical Systems, 2019, 39 (2) : 1101-1115. doi: 10.3934/dcds.2019046

[13]

Ryan Hynd, Francis Seuffert. On the symmetry and monotonicity of Morrey extremals. Communications on Pure and Applied Analysis, 2020, 19 (11) : 5285-5303. doi: 10.3934/cpaa.2020238

[14]

Miaomiao Cai, Li Ma. Moving planes for nonlinear fractional Laplacian equation with negative powers. Discrete and Continuous Dynamical Systems, 2018, 38 (9) : 4603-4615. doi: 10.3934/dcds.2018201

[15]

Baiyu Liu. Direct method of moving planes for logarithmic Laplacian system in bounded domains. Discrete and Continuous Dynamical Systems, 2018, 38 (10) : 5339-5349. doi: 10.3934/dcds.2018235

[16]

Giuseppe Riey, Berardino Sciunzi. One dimensional symmetry of solutions to some anisotropic quasilinear elliptic equations in the plane. Communications on Pure and Applied Analysis, 2012, 11 (3) : 1157-1166. doi: 10.3934/cpaa.2012.11.1157

[17]

CÉSAR E. TORRES LEDESMA. Existence and symmetry result for fractional p-Laplacian in $\mathbb{R}^{n}$. Communications on Pure and Applied Analysis, 2017, 16 (1) : 99-114. doi: 10.3934/cpaa.2017004

[18]

Changlu Liu, Shuangli Qiao. Symmetry and monotonicity for a system of integral equations. Communications on Pure and Applied Analysis, 2009, 8 (6) : 1925-1932. doi: 10.3934/cpaa.2009.8.1925

[19]

Francesco Esposito. Symmetry and monotonicity properties of singular solutions to some cooperative semilinear elliptic systems involving critical nonlinearities. Discrete and Continuous Dynamical Systems, 2020, 40 (1) : 549-577. doi: 10.3934/dcds.2020022

[20]

Phuong Le, Hoang-Hung Vo. Monotonicity and symmetry of positive solutions to degenerate quasilinear elliptic systems in half-spaces and strips. Communications on Pure and Applied Analysis, 2022, 21 (3) : 1027-1048. doi: 10.3934/cpaa.2022008

2021 Impact Factor: 1.273

Metrics

  • PDF downloads (274)
  • HTML views (86)
  • Cited by (0)

Other articles
by authors

[Back to Top]